Georgia, 2011

Damaging Wind in Georgia, September 15, 2011

September 15, 2011 · NWS CAE · 1 event in 1 county or zone

Low top convection along with inverted V soundings with very warm surface temperatures and very dry surface air resulted in downburst winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAE wrote it up.

Low top convection along with inverted V soundings with very warm surface temperatures and very dry surface air resulted in downburst winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at Sep 15, 1:22 PM EST, 1 hour 17 minutes earlier.

Area forecast discussion, Sep 15, 1:22 PM EST, 1 hour 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
222 PM EDT THU SEP 15 2011

.SYNOPSIS...
A COLD FRONT WILL PUSH INTO THE REGION THIS EVENING AND OFFSHORE
TONIGHT. MOSTLY CLOUDY SKIES AND MUCH COOLER TEMPERATURES WILL
MOVE INTO THE AREA FOR FRIDAY AND THROUGH THE WEEKEND WITH A
CHANCE OF LIGHT RAIN AND DRIZZLE.

&&

.NEAR TERM /THROUGH TONIGHT/...
ISOLATED SHOWERS HAVE DEVELOPED IN THE CSRA ALONG THE FRONTAL
BOUNDARY WHERE MOISTURE CONVERGENCE IS A BIT STRONGER.  EXPECT
ISOLATED TO SCATTERED SHOWERS THROUGH THE LATE AFTERNOON INTO THE
EVENING AS THE FRONT PUSHES THROUGH.  COLD FRONT SHOULD PUSH THROUGH
DURING THE 00Z-03Z TIME FRAME WITH A SHARP TURN IN THE SOUTHWESTERLY
WINDS TO NORTH AND EVENTUALLY NORTHEASTERLY.  A STRONG LOW LEVEL JET
IS EXPECTED WITH NORTHEASTERLY WINDS AROUND 15 TO 20 MPH AND SOME
HIGHER GUSTS AFTER MIDNIGHT THROUGH EARLY FRIDAY.  GIVEN RELATIVELY
WARM LAKE WATER TEMPERATURES...EXPECT STRONG WINDS ON AREA LAKES AND
WILL ISSUE A LAKE WIND ADVISORY FOR TONIGHT AND FRIDAY.  CLOUDS WILL
GRADUALLY DECREASE IN HEIGHT THROUGH THE OVERNIGHT HOURS AND STRONG
ISENTROPIC LIFTING BEGINS JUST BEFORE DAWN ON FRIDAY.  WILL MAINTAIN
THE CHANCE POPS LATE TONIGHT AND ADD MENTION OF AREAS OF DRIZZLE
COINCIDING WITH THE ISENTROPIC LIFTING.  TEMPERATURES OVERNIGHT
SHOULD STEADILY FALL AS THE COOL AIR MASS CROSSES THE MOUNTAINS AND
SETTLES OVER THE FORECAST AREA.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
BASED ON UPSTREAM CONDITIONS BEHIND THE FRONT...AND MODEL
TRENDS...CONFIDENCE FOR WEAK COLD AIR DAMMING WEDGE IS INCREASING
CENTRAL AND NORTH MIDLANDS FOR THE FRIDAY THROUGH SATURDAY TIME
FRAME. STILL SOME UNCERTAINTY AS TO STRENGTH OF WEDGE IN THE CSRA
REGION HOWEVER. FRONT WILL BE PUSHING OFF THE SOUTH CAROLINA
COAST BY EARLY FRIDAY WITH STRONG RIDGE OVER GREAT LAKES
REGION/OHIO VALLEY BUILDING SOUTH ACROSS THE CAROLINAS AS IT
TRACKS TOWARD THE NORTHEAST. MOISTURE WILL INCREASE DURING THE DAY
FRIDAY WITH WEAK ISENTROPIC LIFT AS FLOW ABOVE THE WEDGE INCREASES
FROM THE SOUTHEAST AND SOUTH. BEST ISENTROPIC LIFT LATE FRIDAY
THROUGH FRIDAY NIGHT...SO HIGHEST CHANCE POPS DURING THAT PERIOD
BUT AMOUNTS WILL BE LIGHT...MAINLY DRIZZLE CONDITIONS. TRENDED
TEMPERATURE FORECAST DOWN ABOUT ANOTHER CATEGORY...MAXIMUM
TEMPERATURE LIKELY FRIDAY MORNING WITH TEMPERATURES FALLING IN THE
AFTERNOON. LOWER NAM DEW POINTS APPEAR BETTER THAN MAV MOS
GUIDANCE BASED ON CURRENT CONDITIONS BEHIND FRONT. SURFACE WINDS
NORTHEAST AND GUSTY THROUGH AFTERNOON...WITH WARM LAKES LAKE WIND
ADVISORY NEEDED. STILL THINK SATURDAY WILL BE COOLER THAN FRIDAY
WITH MOISTURE LAYER DEEP ENOUGH THROUGH AFTERNOON...SO LOWERED
TEMPERATURES AND LEANED MORE TOWARD LOCAL WEDGE GUIDANCE TOOL
ESPECIALLY NORTH OF CAE WHERE TEMPERATURES MAY STRUGGLE INTO THE
LOW 60S. PRECIPITATION CHANCE WILL BE DIMINISHING SATURDAY
AFTERNOON AS BEST LIFT SHIFTS NORTHEAST OF THE REGION.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
WEDGE ERODING BY SUNDAY AFTERNOON SO WARMER TEMPERATURES EXPECTED
WITH DECREASING CLOUDS. SURFACE RIDGE OVER THE NORTHEASTERN STATES
WILL BE EXTENDING INTO THE CAROLINAS SO COOLER THAN NORMAL
TEMPERATURES AT LEAST THROUGH MONDAY. MOISTURE MAINLY ALONG THE
COAST WHERE COASTAL TROUGH SETS UP. MODELS DO SUGGEST AN INCREASE
IN MOISTURE BY MID WEEK AS FRONT APPROACHES FROM THE WEST...SO
SLIGHT POPS MAINLY AFTERNOON/EVENING CONVECTION AS TEMPERATURES
RISE TO NEAR NORMAL.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
VFR CONDITIONS ARE GENERALLY EXPECTED THROUGH THE FORECAST PERIOD.

MODERATE SOUTHWESTERLY WINDS THIS AFTERNOON WILL QUICKLY SHIFT TO
THE NORTH FROM WEST TO EAST AFTER 00Z AS A COLD FRONT PUSHES THROUGH
THE AREA.  SOME ISOLATED SHOWERS HAVE DEVELOPED THIS AFTERNOON THAT
MAY IMPACT AGS/DNL/OGB THROUGH 23Z BUT DO NOT EXPECT MUCH
RESTRICTIONS FROM ANY SHOWER.

STRONG NORTHEASTERLY WIND SURGE IS EXPECTED OVERNIGHT...BEGINNING
AFTER 05Z...WITH WINDS AROUND 15 TO 20 MPH WITH SOME HIGHER GUSTS.
CLOUDS SHOULD BECOME OVERCAST AFTER 06Z WITH CIGS AROUND 6000-8000
FT AND GRADUALLY LOWER THROUGH THE END OF THE FORECAST PERIOD.  HAVE
MAINTAINED LOW VFR CIGS AFTER 12Z...BUT THERE IS A CHANCE SOME MVFR
CIGS COULD DEVELOP BETWEEN 12Z-18Z...LOW CONFIDENCE AT THIS POINT.

EXTENDED AVIATION OUTLOOK...MVFR TO IFR CONDITIONS EXPECTED FRIDAY
NIGHT INTO SATURDAY...AND POSSIBLE THROUGH SUNDAY.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...LAKE WIND ADVISORY FROM 8 PM THIS EVENING TO 8 PM EDT FRIDAY
     FOR SCZ015-016-018-020>022-025>031-035>038-041.
GA...LAKE WIND ADVISORY FROM 8 PM THIS EVENING TO 8 PM EDT FRIDAY
     FOR GAZ040-063>065-077.
&&

SYNOPSIS...
NEAR TERM...
SHORT TERM...
LONG TERM...
AVIATION...77
Hazardous weather outlook, Sep 15, 1:33 PM EST, 1 hour 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
233 PM EDT THU SEP 15 2011

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-161845-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
233 PM EDT THU SEP 15 2011

...LAKE WIND ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO 8 PM EDT
FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   LAKE WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   LAKE WIND ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The Columbia radar (KCAE), 102 km away, was scanning. The volume nearest the first event began at 19:41 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Richmond

When
September 15, 2:39 PM EST
Where
Richmond County, (Ags)bush Fld August
Measured
59 kt (68 mph) measured gust
Reported by
ASOS
Coordinates
33.370, -81.970

The ASOS at Augusta Regional Bush Field reported a sustained wind of 44 mph with a gust of 68 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2011Every state in 2011This day in weather historyWarnings in Georgia, September 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 333530.